Texas, 2013

High Wind in Texas, December 4, 2013

December 4, 2013 · NWS EPZ · 1 event in 1 county or zone

An 150kt jet streak was located near Albuquerque at 12z on the 4th with a broad upper trough over the Western United States. Deep west to southwest flow was in place across the region with strong winds occurring ahead of an approaching cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An 150kt jet streak was located near Albuquerque at 12z on the 4th with a broad upper trough over the Western United States. Deep west to southwest flow was in place across the region with strong winds occurring ahead of an approaching cold front. A peak gust of 66 mph was reported at in Northeast El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 4, 3:30 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 4, 3:30 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
330 AM MST WED DEC 4 2013

.SYNOPSIS...
A LOW PRESSURE SYSTEM WITH A COLD FRONT WILL BRING WARM WINDY
CONDITIONS ACROSS NEW MEXICO AND WEST TEXAS TODAY FOLLOWED BY
COOLER WEATHER ON WEDNESDAY. IN ADDITION THIS STORM SYSTEM WILL
BRING LOWLAND RAIN SHOWERS AND MOUNTAIN SNOWS TO THE BORDERLAND.
NORTHERLY WINDS WILL PRODUCE VERY COOL WEATHER CONDITIONS THIS
WEEKEND AND EARLY NEXT WEEK.

&&

.DISCUSSION...
COMPLEX WEATHER PATTERN IS EVOLVING FOR THE REGION BUT WITH MODELS
IN FAIRLY GOOD AGREEMENT THROUGH THE WEEKEND. EARLY THIS MORNING
DEEP UPPER TROUGH AXIS EXTENDED ACROSS NORTHERN ROCKIES INTO
SOUTHERN CALIFORNIA WITH AN EMBEDDED SHORT WAVE EXPECTED TO RACE
AHEAD OF PRIMARY SYSTEM ACROSS THE SOUTHERN ROCKIES TODAY. THIS
FEATURE PLUS DOWNSLOPE FLOW WILL GENERATE SURFACE LOW OVER EASTERN
NEW MEXICO WITH LOW AND MID LEVEL GRADIENTS STRENGTHENING. MIXING
HEIGHTS WILL BE AROUND 700 MB BY LATE AFTERNOON WHERE WINDS WILL
BE AROUND 50 KT RESULTING IN WINDY CONDITIONS ALL LOCATIONS. WIND
SPEEDS WILL BE AROUND ADVISORY CRITERIA MOST ZONES WITH SPEEDS OR
GUSTS NEAR WARNING LEVELS OVER THE HIGHER MOUNTAINS AND ALONG
EASTERN SLOPES.

PRIMARY TROUGH AXIS WILL ADVANCE SLOWLY ACROSS ARIZONA TONIGHT AND
THURSDAY WITH DPVA/DYNAMIC LIFT ALOFT AND LOW LEVEL CONVERGENCE
NEAR ASSOCIATED SURFACE TROUGH PROVIDING DEEP AND SUFFICIENT LIFT
TO INDUCE WIDESPREAD PRECIP LATE TONIGHT AND
THURSDAY....ESPECIALLY OVER THE HIGHER MOUNTAINS WHERE OROGRAPHIC
LIFTING WILL OCCUR. INITIALLY A PACIFIC COLD FRONT WILL BRING
AROUND 10 DEGREES OF COOLING WHILE STRONG WESTERLY WINDS STALL A
STRONGER COLDER CANADIAN FRONT JUST EAST OF THE CWA TOMORROW.
DYNAMIC COOLING ALOFT AND LOW LEVEL COLD AIR ADVECTION WILL LOWER
FREEZING LEVELS TO AROUND 7000 FEET ON THURSDAY WITH SEVERAL
INCHES OF SNOW FALLING OVER THE HIGHER MOUNTAINS. OTHERWISE RAIN
WILL FALL OVER MUCH OF THE LOWLANDS. BY FRIDAY FURTHER INFLOW OF
COOLER AIR WILL BRING BELOW NORMAL TEMPERATURES AND MOSTLY DRY
WEATHER THROUGH SATURDAY.

ON SUNDAY ANOTHER DEEP UPPER TROUGH WILL MOVE ACROSS THE CWA WITH
AN ATTENDANT PUSH OF COLD AIR LOWERING HIGH TEMPERATURES 10 TO 15
DEGREES BELOW NORMAL MONDAY AND TUESDAY. WHILE MOISTURE INFLOW
WILL BE MARGINAL STRONG DYNAMIC FORCING WILL PRODUCE RAIN/SNOW
SHOWERS OVER A FEW LOCATIONS ON SUNDAY...ESPECIALLY OVER THE
MOUNTAINS.

&&

.AVIATION...VALID 04/12Z-05/12Z.
AN APPROACHING UPPER DISTURBANCE WILL BRING WINDY CONDITIONS
ESPECIALLY BETWEEN 17Z AND 04Z WITH WEST WINDS GUSTING FROM 50 TO
60 MPH. THUS THERE WILL BE A FEW AREAS OF IFR VISIBILITIES FROM
BLOWING DUST ALONG WITH AREAS OF SEVERE TURBULENCE BELOW 7000 FEET
AGL. ALSO A FEW AREAS OF MVFR CEILINGS AND VISIBILITIES LATE
TONIGHT IN LOWLAND RAIN AND MOUNTAIN SNOW SHOWERS.

&&

.FIRE WEATHER...
A LOW PRESSURE SYSTEM WITH A COLD FRONT WILL BRING WARM WINDY
CONDITIONS ACROSS NEW MEXICO AND WEST TEXAS TODAY FOLLOWED BY
COOLER WEATHER ON WEDNESDAY. WEST WINDS WILL GUST FROM 50 TO 60
MPH MAINLY THIS AFTERNOON AND EARLY THIS EVENING WITH LOWEST
RELATIVE HUMIDITIES AROUND 30 TO 40 PERCENT THIS AFTERNOON. IN
ADDITION THIS STORM SYSTEM WILL BRING AREAS OF LOWLAND RAIN
SHOWERS AND MOUNTAIN SNOWS TO THE BORDERLAND LATE TONIGHT AND
THURSDAY WITH TEMPERATURES COOLING AROUND 10 DEGREES THURSDAY.
COOL AIR WILL CONTINUE TO FLOW INTO THE REGION FRIDAY THROUGH
EARLY NEXT WEEK WITH TEMPERATURES AROUND 10 TO 15 DEGREES BELOW
NORMAL. AN UPPER DISTURBANCE WILL ALSO BRING A SLIGHT CHANCE OF
RAIN AND SNOW SHOWERS ON SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  48  61  37  53 /   0  30  30  10   0
SIERRA BLANCA           73  43  62  37  49 /   0  30  40  20  10
LAS CRUCES              72  43  58  33  50 /   0  20  40  10   0
ALAMOGORDO              67  45  57  36  46 /   0  20  30  20   0
CLOUDCROFT              51  31  38  23  34 /   0  30  60  30   0
TRUTH OR CONSEQUENCES   67  39  53  31  44 /   0  10  40  10   0
SILVER CITY             62  37  45  29  40 /  10  60  50  20   0
DEMING                  71  40  55  30  45 /   0  20  40  20   0
LORDSBURG               67  40  52  30  45 /  10  40  50  20   0
WEST EL PASO METRO      72  48  60  38  53 /   0  30  30  10   0
DELL CITY               70  41  61  34  51 /   0  20  40  20   0
FORT HANCOCK            78  43  68  36  56 /   0  30  40  20  10
LOMA LINDA              70  42  54  35  45 /   0  30  30  10   0
FABENS                  75  43  63  35  54 /   0  30  30  10  10
SANTA TERESA            72  45  60  36  52 /   0  20  30  10   0
WHITE SANDS HQ          70  46  58  36  47 /   0  20  30  10   0
JORNADA RANGE           70  38  57  26  48 /   0  20  30  10   0
HATCH                   67  41  54  31  43 /   0  20  40  10   0
COLUMBUS                72  44  57  33  48 /   0  20  40  10   0
OROGRANDE               72  45  59  36  48 /   0  20  30  20   0
MAYHILL                 59  35  43  25  39 /   0  20  60  30   0
MESCALERO               59  33  44  25  39 /   0  30  60  30   0
TIMBERON                59  36  44  28  38 /   0  40  60  30   0
WINSTON                 58  34  42  23  40 /  10  30  60  10   0
HILLSBORO               65  39  47  30  41 /  10  20  40  10   0
SPACEPORT               68  40  56  31  45 /   0  10  40  10   0
LAKE ROBERTS            60  37  45  27  43 /  10  60  60  20   0
HURLEY                  66  38  47  29  42 /  10  60  50  20   0
CLIFF                   65  35  47  28  43 /  10  60  50  20   0
MULE CREEK              63  34  46  24  41 /  20  60  60  20   0
FAYWOOD                 67  39  48  29  42 /  10  40  50  20   0
ANIMAS                  68  42  55  31  46 /  10  40  50  20   0
HACHITA                 70  41  55  30  46 /  10  30  50  20   0
ANTELOPE WELLS          70  41  56  34  49 /  10  50  50  20   0
CLOVERDALE              66  43  51  33  45 /  10  60  50  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 9 PM MST THIS
     EVENING FOR NMZ413>416.

     WIND ADVISORY UNTIL 10 AM MST THIS MORNING FOR NMZ413>416.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM MST THIS EVENING
     FOR NMZ402>404-407>412-417.

     WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR NMZ405-406.

TX...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 9 PM MST THIS
     EVENING FOR TXZ419.

     WIND ADVISORY UNTIL 10 AM MST THIS MORNING FOR TXZ419.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM MST THIS EVENING
     FOR TXZ418-420-421-423.

&&

05 ROGASH
Hazardous weather outlook, Dec 4, 5:56 AM MST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
556 AM MST WED DEC 4 2013

NMZ401>417-TXZ418>424-051430-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
556 AM MST WED DEC 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT
WEST TO SOUTHWEST WINDS WILL INCREASE IN THE MORNING AND HAVE
SUSTAINED SPEEDS AROUND 30 TO 40 MPH MOST LOCATIONS BY MID
AFTERNOON. WINDS WILL GUST FROM 50 TO 60 MPH WITH STRONGEST WINDS
ALONG EASTERN FACING SLOPES. BLOWING DUST WILL REDUCE VISIBILITIES
TO AROUND A MILE OVER A FEW LOCATIONS.

THERE WILL ALSO BE CHANCES FOR RAIN SHOWERS AND HIGH MOUNTAIN
SNOWS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED RAIN SHOWERS WILL OCCUR ACROSS THE LOWLANDS ON THURSDAY
WITH SNOW LIKELY OVER THE HIGHER MOUNTAINS. SNOW AMOUNTS WILL BE
AROUND 1 TO 3 INCHES ABOVE 7000 FEET.

COLDER TEMPERATURES WILL AFFECT MUCH OF THE AREA FRIDAY INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ROGASH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
December 4, 7:00 AM MST to 4:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
NWS Employee
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

An NWS Employee reported a peak gust of 66 mph in Northeast El Paso near Kenworthy and Trans-Mountain Road. Other peak gusts reported include 60 mph at Fort Bliss, 58 mph 10 miles north-northeast of El Paso and 65 mph 1 mile north of Horizon City.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489010.